STIFF-PERSON syndrome (SPS) is a rare autoimmune central nervous system disorder characterized by fluctuating rigidity and paroxysmal painful spasms of axial and/or limb muscles, due to spinal cord hyperexcitability.1Exacerbations of SPS can be triggered by abrupt tactile or auditory stimulation, movement, and stress or surgery.2,3We present a case of a woman with SPS who had an acute exacerbation during surgery, and we describe prophylactic measures taken that prevented an acute severe exacerbation of SPS during a subsequent procedure.
A 30-yr-old woman with long-standing, severe SPS presented for insertion of a neurostimulator device for neurogenic bladder. Discussion with the patient revealed that she had experienced “seizure-like” activity and progressive rigidity during three previous surgeries, once with general anesthesia and twice with monitored anesthesia care (MAC). For all three surgeries, as with the current surgery, she had continued her routine treatment for SPS, consisting of 15 mg oral diazepam and 20 mg oral baclofen every 6 h, including the morning of surgery. She was also taking intravenous immunoglobulin (IVIg) every 5 weeks. Her last dose of IVIg was given approximately 3.5 weeks before this surgery.
There was a high suspicion that the seizure-like activity reported by the patient was an acute exacerbation of SPS. After further discussion with the patient, MAC was planned. Sedation was started in the preoperative area with 4 mg midazolam and 50 μg fentanyl by intravenous injection. The patient was then brought to the operating room, monitors were applied, supplemental oxygen was administered, and the patient was positioned prone while still alert and cooperative. Over the next 30 min, she was given additional 8 mg midazolam and 50 mg diphenhydramine in divided doses. Further sedation was accomplished with a propofol infusion at 30 μg · kg−1· min−1, which was weaned over the subsequent 25 min after the start of the procedure. Throughout the surgery, the patient was sedated but cooperative, oriented, and able to respond to commands: a Ramsay Sedation Score of 2–3.4The surgery (60 min) was uneventful until the very end. As the surgeons were making the final adjustments to the neurostimulator, the patient became anxious, then unresponsive, and experienced muscle spasms initially involving the face, which progressed to the neck and upper extremities. She concomitantly developed a transient mild tachycardia (approximately 80 beats/min to approximately 105 beats/min) as well as hyperemia and hyperthermia isolated to the face and neck. Spontaneous ventilation was maintained throughout, with no major hemodynamic instability (arterial oxygen saturation 100%, +end-tidal carbon dioxide by capnograph, blood pressure approximately 130/80 mmHg). Based on her history, we suspected an exacerbation of SPS. The patient was turned supine, and 5 mg midazolam and 100 mg sodium thiopental were administered intravenously, with improvement of the tachycardia and transient resolution (5 min) of the facial and upper extremity spasms. The patient then progressively developed rigidity of her trunk and extremities. The spasms and rigidity continued postoperatively, and a lorazepam infusion was started in the postanesthesia care unit. Neurology became involved and confirmed by electroencephalography that the patient did not experience a seizure, but had in fact experienced an acute exacerbation of SPS. After several hours of the lorazepam infusion, the spasms subsided, but there was persistent rigidity of her entire body. The next morning, she was transferred to the intensive care unit, where she was given a course of IVIg (2 g/kg) over 4 days, with complete resolution of symptoms on the fourth day. She experienced no sequelae from the event and was discharged on the fifth postoperative day on her routine regimen of diazepam, baclofen, and IVIg.
Three months later, after a fall, the patient was scheduled for a replacement of her malfunctioning neurostimulator during MAC. In an attempt to prevent an SPS exacerbation during the subsequent surgery, she was admitted to the hospital 4 days before surgery for a preoperative course of IVIg. As with the previous surgery, we used 18 mg midazolam and 400 μg fentanyl in divided doses as well as a propofol infusion. The patient remained sedated but cooperative, oriented, and able to respond to commands: a Ramsay Sedation Score of 2–3.4Except for mild rigidity of her fingers and feet, the surgery was uneventful. She remained in the hospital overnight for an additional dose of IVIg and observation. The next day, she was discharged to her home after complete resolution of the rigidity.
Stiff-person syndrome is a rare autoimmune disease characterized by muscle spasms and rigidity, which may be induced and/or exacerbated by tactile and auditory stimuli, as well as emotional stress or surgery.1,3SPS is usually caused by an immune response against glutamic acid decarboxylase, which is the enzyme that transforms glutamate, a central nervous system excitatory amino acid, into γ-aminobutyric acid, an inhibitory neurotransmitter.2Blocking this pathway impairs γ-aminobutyric acid production, reducing the inhibitory activity of spinal interneurons. The latter may result in rigidity and spasm due to spinally mediated hyperexcitation.5,3Although currently there is no cure for SPS, symptoms can be treated by augmenting spinal cord γ-aminobutyric acid–mediated activity with benzodiazepines and baclofen, both γ-aminobutyric acid type B agonists. Plasmapheresis and IVIg have been used to diminish the underlying autoimmune response causing SPS.3The use of plasmapheresis and IVIg enhances the long-term management of SPS by improving quality of life and reducing exacerbations.6
Our patient’s quality of life was relatively good, and her symptoms were well controlled on a routine regimen of diazepam, baclofen, and IVIg therapy. Nonetheless, maintenance therapy alone was not adequate to prevent acute exacerbations of SPS during previous surgeries, which were most likely related to stress-induced augmentation of the autoimmune response. The two procedures discussed in this report had to be performed during MAC because of the need for appropriate feedback from the patient during the case. Aya et al. 7suggested that regional anesthesia is acceptable in patients with SPS under adequate sedation. Stress is a well-accepted trigger of SPS,2,3and acute exacerbations of SPS had occurred in our patient during previous surgeries, during both general anesthesia and MAC.
Benzodiazepines have been used successfully in the treatment of SPS,3and for that reason, we chose midazolam for sedation. Diphenhydramine and propofol were used as intraoperative adjuvants to midazolam. Despite receiving 12 mg midazolam, 50 mg diphenhydramine, 50 μg fentanyl, and 30 μg · kg−1· min−1propofol, our patient still experienced an exacerbation of SPS requiring an unintended hospital stay, an intensive care unit stay, and IVIg therapy. Because of chronic use of diazepam and baclofen, we anticipated that high doses of benzodiazepines would be required for sedation. However, we were cautious with the administration of sedatives because the surgery was performed with the patient in the prone position. Nonetheless, insufficient sedation may have been the reason for an exacerbation of SPS despite the relatively high doses of sedatives used. A larger dose of midazolam was administered during the second case, but with similar clinical effect, resulting in the patient being calm, cooperative, and able to respond to commands. Alternatively, general endotracheal anesthesia could have been administered but seemed less practical considering the need for patient cooperation and feedback during the procedure. A monitor of wakefulness may have been useful in titrating sedation in this patient.
There is little experience with SPS patients having anesthesia and surgery. Our decision to administer prophylactic IVIg before the subsequent surgery was extrapolated from experience in the perioperative management of myasthenia gravis.8,9Although SPS and myasthenia gravis are different diseases, they are both mediated by an autoimmune etiology, albeit affecting two distinct targets. Both diseases respond to immunosuppression, particularly IVIg and plasmapheresis therapy, and are exacerbated by similar factors, such as surgery and stress. Indeed, prophylactic administration of IVIg before surgery in patients with myasthenia gravis is comparable in efficacy to plasmapheresis, but with fewer adverse effects.9Considering the success attained with plasmapheresis and IVIg in the perioperative treatment of myasthenia gravis, as well as with the chronic treatment of both SPS and myasthenia gravis, it seemed intuitive to decrease the circulating pathogen (antiglutamic acid decarboxylase antibody) rather than to try to suppress the end-organ effects (higher doses of receptor modulators, such as benzodiazepines).
Given the rarity of SPS, no prospective trials of preoperative IVIg therapy versus placebo have been performed. Nevertheless, given the severe exacerbations of SPS on four separate occasions during surgery in our patient, we believe that prophylactic administration of IVIg preoperatively in SPS patients who have a history of exacerbations during previous surgeries seems prudent.
In conclusion, we present a case of a woman with SPS who had severe acute exacerbations of SPS during multiple surgeries. Prophylactic preoperative administration of IVIg prevented an acute severe exacerbation of SPS from occurring during a subsequent surgery.
The authors thank Alan C. Santos, M.D. (Chairman, Department of Anesthesiology, Ochsner Clinic Foundation, Jefferson, Louisiana), for editorial assistance.